Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 178, NWS Pittsburgh, PA

August 3, 2006Harrison County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 3, 2006, 4:27 PM EDT for Harrison County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2006, 4:27 PM EDT (20:27 UTC)
Expired
Aug 3, 2006, 5:30 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Harrison County, OH

The radar

The Pittsburgh radar (KPBZ), 78 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 11:48 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:03 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 3, 3:03 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT THU AUG 3 2006

.SHORT TERM (TODAY THROUGH FRIDAY)...

BASED ON RECENT RUC, NAM WRF, AND GFS MODEL RUNS, EXPECT TWO OR
THREE BANDS OF PREFRONTAL THUNDERSTORMS TO MOVE SOUTHEASTWARD ACROSS
THE UPPER OHIO VALLEY TONIGHT. THE MAIN THREAT WILL BE DAMAGING
WIND. LOCAL RAIN AMOUNTS CAN GO OVER 1 OR 2 INCHES. FLASH FLOOD
GUIDANCE IS 2-2.5 INCHES IN 3 HOURS.

THE COLD FRONT WILL BEGIN TO LOWER THE MOISTURE CONTENT FRIDAY AND
TEMPERATURES WILL NOT BE WARM AS PREVIOUS DAYS AS NAM AND GFS MOS
VALUES SHOW.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...

COOLER WEATHER WILL INVADE THE REGION AFTER THE FRONT PUSHES
THROUGH ON FRIDAY. THIS WILL GIVE A COMFORTABLE WEEKEND WITH
LITTLE PRECIPITATION EXPECTED.

THE NEXT CHANCE OF PRECIP SHOULD BE SUNDAY NIGHT AS ANOTHER WAVE
IS FORECAST TO PUSH IN FROM THE WEST.

&&

.AVIATION...

BASED ON RECENT RADAR DATA AND RUC AND NAM WRF MODEL RUNS, EXPECT
THE FIRST BAND OF SCATTERED THUNDERSTORMS TO MOVE THROUGH THE UPPER
OHIO VALLEY 18Z-21Z. FROM A CONSENSUS OF RUC AND NAM WRF MODEL RUNS,
EXPECT ANOTHER BAND OF THUNDERSTORMS TO MOVE THROUGH THE UPPER OHIO
VALLEY BETWEEN 01Z-06Z. HOWEVER, CONSIDERING CLIMATOLOGY, WOULD NOT
BE SURPRISED IF THERE IS AN INTERVENING BAND OF SCATTERED
THUNDERSTORMS IN THE TIME FRAME OF 21Z-00Z. THE FIRST TWO BANDS OF
STORMS HAVE MORE POTENTIAL TO BE SEVERE WITH DAMAGING WIND GUSTS.
THE LAST BAND HAS MORE POTENTIAL FOR HEAVY RAIN.

THE PREVAILING CLOUD BASES WILL BE BKN050 CUMULUS WITH VISIBILITIES
UNRESTRICTED. IN THUNDERSTORMS, FLIGHT CONDITIONS CAN DETERIORATE TO
3SM TSRA BR OVC020CB WITH LOCALIZED BRIEF IFR CONDITIONS POSSIBLE.

BY EARLY FRIDAY MORNING, 08Z, THE THUNDERSTORMS SHOULD BE PRETTY
MUCH GONE, HOWEVER, SOME FOG AND STRATUS MAY DEVELOP (3SM BR
BKN020). BY 14Z, CONDITIONS WILL IMPROVE TO P6SM BKN040 CUMULUS.

WINDS WILL BE GENERALLY WESTERLY THIS EVENING AND THEN VEER (TURN
CLOCKWISE) INTO THE NORTHWEST LATER TONIGHT AND FRIDAY. SPEEDS CAN
BE 10-20KTS THIS AFTERNOON AND ISOLATED THUNDERSTORM WIND GUSTS CAN
GO OVER 50KTS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 3, 4:41 AM EDT, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 AM EDT THU AUG 3 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-040845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
441 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS THE DISTRICT BY THIS EVENING WILL BRING
A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
THUNDERSTORM WINDS. LOCALLY HEAVY DOWNPOURS WITH THE THUNDERSTORMS MAY
CAUSE FLOODING IN POOR DRAINAGE AREAS AND CAUSE PONDING OF WATER
ON ROADS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Aug 3, 3:10 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT THU AUG 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND DMG     MALVERN                 40.69N 81.18W
08/03/2006                   CARROLL            OH   LAW ENFORCEMENT

            EMERGENCY MANAGEMENT REPORTED TREES DOWN IN MALVERN.

&&

RSMITH
Special weather statement, Aug 3, 3:27 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT THU AUG 3 2006

PAZ013-032030-
LAWRENCE PA-
327 PM EDT THU AUG 3 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
LAWRENCE...

AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 9 MILES WEST OF ELLWOOD CITY...OR
ABOUT 5 MILES NORTHEAST OF EAST PALESTINE...MOVING EAST AT 25 MPH.
THESE STORMS WILL PRODUCE VERY HEAVY DOWNPOURS...HAIL AND FREQUENT
LIGHTNING STRIKES. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ELLWOOD CITY...MCCONNELLS MILL AND NEW CASTLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR OHIO AND THE PANHANDLE OF PENNSYLVANIA AND WEST
VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
800 PM EDT THURSDAY EVENING FOR OHIO.
Local storm report, Aug 3, 3:57 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 PM EDT THU AUG 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     BOLIVAR                 40.65N 81.45W
08/03/2006                   TUSCARAWAS         OH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0345 PM     TSTM WND DMG     MINERAL CITY            40.60N 81.36W
08/03/2006                   TUSCARAWAS         OH   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

RSMITH
Special weather statement, Aug 3, 3:57 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 PM EDT THU AUG 3 2006

PAZ014-032100-
BUTLER PA-
357 PM EDT THU AUG 3 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
BUTLER...

AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES NORTHWEST OF ZELIENOPLE...OR
ABOUT OVER FOMBELL...MOVING EAST AT 25 MPH. THESE STORMS WILL
PRODUCE VERY HEAVY DOWNPOURS...HAIL AND FREQUENT LIGHTNING STRIKES.
WIND GUSTS TO 40 MPH ARE POSSIBLE AS WELL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BUTLER...CHICORA...EVANS CITY...LERNERVILLE...MORAINE STATE PARK...
  SARVER...SAXONBURG AND ZELIENOPLE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR OHIO AND THE PANHANDLE OF PENNSYLVANIA AND WEST
VIRGINIA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
800 PM EDT THURSDAY EVENING FOR OHIO.
Local storm report, Aug 3, 4:05 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT THU AUG 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     COSHOCTON               40.26N 81.85W
08/03/2006                   COSHOCTON          OH   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN IN TOWN.

&&
Local storm report, Aug 3, 4:23 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT THU AUG 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     GLENMOOR                40.67N 80.61W
08/03/2006                   COLUMBIANA         OH   AMATEUR RADIO

            TREES AND POWER LINES DOWN.

&&

RSMITH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:40 AM EDTSevere Thunderstorm WarningPBZMercer65 min
Aug 3, 3:22 PM EDTSevere Thunderstorm WarningPBZBeaver53 min
Aug 3, 4:03 PM EDTSevere Thunderstorm WarningPBZButler57 min
Aug 3, 4:26 PM EDTSevere Thunderstorm WarningPBZBeaver64 min
Aug 3, 4:56 PM EDTSevere Thunderstorm WarningPBZArmstrong64 min
Aug 3, 5:18 PM EDTSevere Thunderstorm WarningPBZWashington57 min
Aug 3, 5:26 PM EDTSevere Thunderstorm WarningPBZAllegheny64 min
Aug 3, 5:39 PM EDTSevere Thunderstorm WarningPBZIndiana32 min
Aug 3, 6:14 PM EDTSevere Thunderstorm WarningPBZWestmoreland61 min
Aug 3, 6:21 PM EDTSevere Thunderstorm WarningPBZMercer54 min
Aug 3, 6:47 PM EDTSevere Thunderstorm WarningPBZVenango58 min
Aug 3, 2:44 PM EDTSevere Thunderstorm WarningPBZCarroll61 min
Aug 3, 3:04 PM EDTSevere Thunderstorm WarningPBZColumbiana56 min
Aug 3, 3:13 PM EDTSevere Thunderstorm WarningPBZCoshocton62 min
Aug 3, 3:20 PM EDTSevere Thunderstorm WarningPBZTuscarawas55 min
Aug 3, 4:00 PM EDTSevere Thunderstorm WarningPBZColumbiana45 min
Aug 3, 4:05 PM EDTSevere Thunderstorm WarningPBZMuskingum40 min
Aug 3, 4:13 PM EDTSevere Thunderstorm WarningPBZTuscarawas62 min
Aug 3, 4:20 PM EDTSevere Thunderstorm WarningPBZGuernsey55 min
Aug 3, 4:23 PM EDTSevere Thunderstorm WarningPBZCarroll67 min
Aug 3, 4:38 PM EDTSevere Thunderstorm WarningPBZJefferson67 min
Aug 3, 4:48 PM EDTSevere Thunderstorm WarningPBZCoshocton57 min
Aug 3, 5:00 PM EDTSevere Thunderstorm WarningPBZBelmont60 min
Aug 3, 5:10 PM EDTSevere Thunderstorm WarningPBZTuscarawas65 min
Aug 3, 5:12 PM EDTSevere Thunderstorm WarningPBZMuskingum33 min
Aug 3, 5:20 PM EDTSevere Thunderstorm WarningPBZNoble55 min
Aug 3, 5:38 PM EDTSevere Thunderstorm WarningPBZCarroll38 min
Aug 3, 5:45 PM EDTSevere Thunderstorm WarningPBZColumbiana60 min
Aug 3, 5:52 PM EDTSevere Thunderstorm WarningPBZHarrison53 min
Aug 3, 5:17 PM EDTSevere Thunderstorm WarningPBZBrooke58 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.